# SDR CA050516006

- Difficulty date: May 15, 2005
- Submitted: June 2, 2005
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 16,832 hours
- Engine: Lyc TIO540A1B
- Propeller: Hartzl HCE2YR2
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Seal
- Condition: Leaking
- Location: Turbocharger
- Component: Turbocharger, Lyc
- Component part number: LW12689
- Stage of operation: IN
- How discovered: 9
- Nature of condition: K
- Precautionary procedure: K

## Discrepancy

(CAN) DURING ENGINE RUN-UP AND SUBSEQUENT CHECK FOR FUEL AND OIL LEAKS, AFTER A ROUTINE ENGINE CHANGE, AN OIL LEAK WAS FOUND IN THE VICINITY OF THE TURBOCHARGER. FURTHER INVESTIGATION REVEALED THAT THE OIL WAS COMING THRU ONE OF THE SEALS ON THE EXHAUST SIDE OF THE TURBOCHARGER. THE LEAKING TURBO WAS EXCHANGED AND IS BEING SENT BACK FOR WARRANTY CONSIDERATIONS AND REPAIR/OVERHAUL. NO REASON FOR THE LEAKING SEAL COULD BE FOUND IN THE FIELD. THIS TURBO CAME WITH 0.0 HRS TSO WITH THE NEWLY OVERHAULED ENGINE. FAILURE OF THE TURBOCHARGER COULD LEAD TO LOSS OF POWER AND THIS IS WHY A DECISION WAS MADE TO FILE THIS SDR.
